LETTER TO THE EDITOR
Year : 2020 | Volume
: 17 | Issue : 1 | Page : 25--26
An unusual cause of periodic weakness
Abhishek Juneja, Kuljeet Singh Anand
Department of Neurology, Dr RML Hospital, Delhi, India
Dr. Abhishek Juneja
A-15, Old Quarters, Ramesh Nagar, New Delhi - 110 015
|How to cite this article:|
Juneja A, Anand KS. An unusual cause of periodic weakness.Thyroid Res Pract 2020;17:25-26
|How to cite this URL:|
Juneja A, Anand KS. An unusual cause of periodic weakness. Thyroid Res Pract [serial online] 2020 [cited 2021 Dec 4 ];17:25-26
Available from: https://www.thetrp.net/text.asp?2020/17/1/25/283219
Thyrotoxicosis is a rare cause of periodic paralysis. It is a rare endocrine disorder found mainly in men of Asian origin. We report the case of a 32-year-old male patient who came with repeated episodes of bilateral lower limb weakness for the last 2 months. The weakness episodes were mostly early morning lasting from few hours to occasionally a day. The patient had difficulty walking, climbing stairs, and getting up from the squatting position. Weakness used to improve with rest. There was no history of preceding high-carbohydrate diet or exertion. He also gave a history of heat intolerance, palpitations, and weight loss for the last 1 year. There was no significant past illness or family history. On physical examination, he had tachycardia with normal blood pressure. There was no exophthalmos or goiter. Neurological examination revealed hypotonia in bilateral lower limbs. He had a proximal weakness (Grade 3/5) in bilateral lower limbs while distal motor strength was normal. There was generalized hyporeflexia. Plantar responses were bilaterally flexor. The rest of the neurological examination was unremarkable. Laboratory studies revealed hypokalemia (serum potassium – 2.8 mmol/l), thyroid-stimulating hormone <0.001 mU/l, and free T4 56.8 pmol/l (normal range 9–21 pmol/l). Antithyroid peroxidase levels were high (1630 U/ml; normal range 0–50 U/ml). Electrocardiogram was normal. The patient was managed with oral potassium supplementation. He was started on carbimazole and propranolol therapy. The patient gradually improved and discharged.
Thyrotoxic periodic paralysis (TPP) is a rare syndrome, predominantly found in young men of Asian origin. Various precipitating factors, including a high-carbohydrate meal, warm weather, and increased physical exertion, have been identified. It mainly affects the proximal group of muscles without any cranial nerve or sensory involvement. Patients can rarely have respiratory failure or cardiac arrhythmias., In TPP, the primary defect is an intracellular accumulation of potassium. Thyroid hormones increase the activity of Na-K-ATP pump, which changes the permeability of the plasma membrane to potassium. Other mechanisms have also been proposed which cause intracellular shift of potassium.
Patients suspected of having TPP should be kept under cardiac monitoring to check for arrhythmias. Furthermore, arterial blood gas pressures and spirometric assessment required to monitor respiratory function. Potassium levels should be monitored. Potassium correction is the cornerstone in the emergency management of TPP. Primary illness has to be treated with antithyroid drugs. Furthermore, beta-blockers should be added to manage the peripheral effects of thyrotoxicosis.
In conclusion, young men presenting with periodic paralysis should be evaluated for thyrotoxicosis. Early diagnosis and prompt treatment can prevent fatal complications.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
|1||Darrow M, Brammer WK, Rowley A. Thyrotoxic periodic paralysis: Two case studies. Arch Phys Med Rehabil 1995;76:685-7.|
|2||Birkhahn RH, Gaeta TJ, Melniker L. Thyrotoxic periodic paralysis and intravenous propranolol in the emergency setting. J Emerg Med 2000;18:199-202.|
|3||Davison ET, Davison MJ. Triiodothyronine (T3) toxicosis with hypokalemic periodic paralysis and ventricular tachycardia. J Electrocardiol 1995;28:161-4.|
|4||Deitch S, Davis D. Hypokalemic thyrotoxic periodic paralysis. Am J Emerg Med 2001;19:85-6.|
|5||Kjeldsen K, Nørgaard A, Gøtzsche CO, Thomassen A, Clausen T. Effect of thyroid function on number of Na-K pumps in human skeletal muscle. Lancet 1984;2:8-10.|